Iowa, 2016

Heavy Rain in Iowa, August 1 to 2, 2016

August 1 to 2, 2016 · NWS DMX · 11 events in 5 counties and zones

A weak boundary moved northward into the the state overnight and initiated showers and storms through the morning hours. While no severe weather was reported, heavy rain was experienced by a few, primarily across southern/south-central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak boundary moved northward into the the state overnight and initiated showers and storms through the morning hours. While no severe weather was reported, heavy rain was experienced by a few, primarily across southern/south-central Iowa. Rainfall amounts generally resided in the 2 to 3 inch range with a few closer to 3.3-3.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 5:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 1, 5:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 AM CDT Mon Aug 1 2016

.SHORT TERM.../Today/
Issued at 336 AM CDT Mon Aug 1 2016

The primary concern today will be near term thunderstorm trends. The
Missouri MCS built back into SW Iowa early this morning in a zone of
strong 0-2km moisture convergence, H85 moisture transport and warm
advection. Objective surface analysis shows a decent pressure fall
center over SE Nebraska. The convection is elevated with around 1000
j/kg MUCapes and around 30kts of effective shear. The actual
instability realized is likely somewhat higher however based on
upstream MUCapes in strong warm/theta-e advection. Individual cells
have quickly pulsed to what are likely sufficient reflectivity cores
aloft vs temps to produce large hail, but the warm/wet airmass is
likely causing sufficient melting to keep things below severe limits
or at least limit the occurrence in time with the cells pulsing up
and down quickly in the marginal shear. ZDRs in the lowest slices
have remained fairly high as well.

The bigger problem may be locally heavy rains. Upstream precipitable
water values are 2 inches plus feeding this convection with cell
movement right down the baroclinic zone supporting repeated,
training rains. Warm cloud depths will be extreme too so this
thermodynamic environment and strong moisture transport would be
favorable for heavy, efficient rains. The somewhat progressive
eastward nature of the overall line has kept amounts below Flash
Flood Guidance thus far however. The rains have not hit any gauges
yet so it is difficult to ascertain whether and if the radar precip
estimates are over or underestimating. Have opted to continue
targeted SPSs rather than what would be a very small Flash Flood
Watch.

Most of the high resolution models have a good handle on current
weather and suggest the MCS will slowly drift east this morning
before dissipating and exiting more into Missouri with the typical
daytime warm advection minimum. This should lead to a lull in precip
with attention turning to potential surface development during peak
heating. 07Z surface analysis places the warm front across Nebraska,
Kansas and Missouri but models expect it to surge northeastward
behind the MCS reaching the northeast half to third of Iowa late.
The convergence is not strong thus making surface based convection
along the warm front unlikely, which is often the case, but the
models are in good agreement developing at least something making it
difficult to ignore. Thus have added afternoon slight pops to these
areas. Temp confidence is not great. Recent forecasts have been too
aggressive but the advancing warm front may finally break that
streak. Have capped highs in the 80s but would not be surprised to
see a few 90F readings central and southwest.

.LONG TERM.../Tonight through Sunday/
Issued at 336 AM CDT Mon Aug 1 2016

Forecast concerns continue to be the heat mid-week and the several
rounds of convection I have forecast.

Tonight...a warm front will extend across the Southwest quarter to
third of the state by 00Z and lift North during the evening into the
overnight with a low level just focused into the state.  Convection
should redevelop during the evening into the overnight hours if
wedon't already see ongoing storms from the late afternoon. Current
feeling is that the slight risk issued by SPC may be a bit underdone
and may very well be needed across the Northeast third to half of
the CWA.  We will have a boundary in place...we will be unstable and
have more than sufficient deep shear along with good theta-e
advection and forcing in place especially across the Northern half
of the forecast area.  The caveats are what the impact of the
morning convection will be and just where that boundary actually
ends up but today certainly looks like a pretty decent chance for
severe storms and heavy rainfall.

Tuesday into Tuesday night the surface low associated with the warm
front will be shifting across Iowa dragging a cold front mostly
through the CWA by 00Z Wednesday.  There will be storm chances
through the day Tuesday...especially East and South but by Tuesday
night things should be winding down.

The cold front passing through on Tuesday will do little to cool
things down and be more of wind shift more than anything.  Temps are
expected to be pretty steamy Tuesday through Thursday with highs in
the lower to mid 90s and dewpoints in the lower 70s.  Not expecting
any warnings at this point but we may need an advisory over parts of
the area and this will continue to be monitored.  Confidence in any
headlines at this point is low.  Temps will not get as warm as the
last event and heat indices will barely hit 100 in spots.

Going into Thursday...Southern portions of the forecast area may be
quite warm ahead of a stronger cold front expected to move through
the area Thursday and Thursday night.  This will be our next chance
for strong/severe storms and this boundary will knock temps back
once in passes.  Highs on Friday will only be in the 70s and 80s.

I left the model blended pops in place for the weekend at this point
but they may be a bit overdone...especially North.  High pressure
will push into the region but the frontal boundary that passed
through Thursday night will stall/linger near the state...in
Northern MO/Southern IA and the proximity of the boundary will
warrant some pops but just where that boundary will end up is in
question.  The GFS has it further into IA while the Euro confines it
more to the far Southwest.  We will continue to monitor trends to
refine the precip probs in the coming days.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 638 AM CDT Mon Aug 1 2016

MVFR/IFR ceilings in thunderstorms persist over western IA but are
making little if any progress toward TAF sites. Have some VCTS at
KFOD/KDSM but this may be more for thunder than any precip. A
small patch of IFR stratus may affect KMCW briefly this morning
as well. The convection should decrease toward midday looking
ahead to additional thunderstorm chances into the night. Timing
and location confidence at that time range isn't there yet for
anything beyond VFR VCSH wording for now however.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Small
LONG TERM...FAB
AVIATION...Small
Hazardous weather outlook, Aug 1, 3:31 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
431 AM CDT MON AUG 1 2016

IAZ028-038-039-049-050-059>062-070>075-081>086-092>097-020945-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
431 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING THEN AGAIN LATE
THIS AFTERNOON AND TONIGHT. STORMS THIS MORNING WILL PRODUCE HEAVY
RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE. STRONGER STORMS
MAY ALSO BE CAPABLE OF LARGE HAIL.

A STORM OR TWO THIS AFTERNOON AND TONIGHT MAY ALSO BE STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING THE MAIN THREATS.  LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST TUESDAY AND TUESDAY
NIGHT MAINLY EAST OF INTERSTATE 35 AND AGAIN FROM THURSDAY
AFTERNOON THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL BE
POSSIBLE AT TIMES ALONG WITH LOCALLY HEAVY RAINFALL.

HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA TUESDAY THROUGH
THURSDAY WITH HEAT INDEX VALUES ACROSS THE SOUTH POSSIBLY
EXCEEDING 100 DEGREES IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY ACROSS NORTHERN AND
EASTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT
AND AREA WIDE AT OTHER TIMES THROUGH THE WEEK.

IAZ004>007-015>017-023>027-033>037-044>048-057-058-020945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-
431 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY THIS AFTERNOON AND
TONIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE
HAIL THE MAIN THREATS. LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST TUESDAY AND TUESDAY
EVENING MAINLY EAST OF INTERSTATE 35 AND AGAIN THURSDAY THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES
ESPECIALLY THURSDAY ALONG WITH LOCALLY HEAVY RAINFALL.

HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA TUESDAY AND
WEDNESDAY WITH HEAT INDEX VALUES POSSIBLY NEAR 100 IN THE LATE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AT
OTHER TIMES THROUGH THE WEEK.

FAB

In the hours before

Special weather statement, Aug 1, 3:25 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT MON AUG 1 2016

IAZ057>060-070>073-081>084-092>095-011200-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-
CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...CORNING...CRESTON...
OSCEOLA...CHARITON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...
LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON
425 AM CDT MON AUG 1 2016

...STRONG STORMS WITH HEAVY RAINS EARLY THIS MORNING...

THUNDERSTORMS CONTINUE TO EXPAND ACROSS SOUTHWEST IOWA EARLY THIS
MORNING AND ARE EXPECTED TO EXPAND EASTWARD TOWARD THE DES MOINES
METRO AREA AND CHARITON AREAS AROUND SUNRISE. THE PRIMARY THREATS
WITH THE STORMS WILL BE HEAVY PERSISTENT RAINS AND FREQUENT
LIGHTNING...WITH SMALL HAIL ALSO POSSIBLE.

RAINFALL AMOUNTS MAY EXCEED AN INCH PER HOUR CAUSING LOW
VISIBILITIES...PONDING WATER ON ROADS AND RAPID RISES IN SMALL
STREAMS AND CREEKS. RAINS MAY TOTAL TWO TO THREE INCHES OR MORE
OVER A THREE HOUR PERIOD.

SMALL
Special weather statement, Aug 1, 6:04 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
704 AM CDT MON AUG 1 2016

IAZ023-024-033>035-044>047-057>060-070>073-081>084-092>095-011400-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-
BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...HUMBOLDT...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...DENISON...CARROLL...
JEFFERSON...BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...
BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE...CORNING...CRESTON...OSCEOLA...
CHARITON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON
704 AM CDT MON AUG 1 2016

...STRONG STORMS WITH HEAVY RAINS THIS MORNING...

THUNDERSTORMS CONTINUE ACROSS WESTERN IOWA THIS MORNING AND ARE
EXPECTED TO SLOWLY EXPAND EASTWARD TOWARD FORT DODGE...THE DES
MOINES METRO AREA AND THE CHARITON AREAS LATER THIS MORNING. THE
PRIMARY THREATS WITH THE STORMS WILL BE HEAVY PERSISTENT RAINS AND
FREQUENT LIGHTNING...WITH SMALL HAIL ALSO POSSIBLE.

RAINFALL AMOUNTS WILL LIKELY EXCEED AN INCH PER HOUR DURING THE
HEAVIER DOWNPOURS CAUSING LOW VISIBILITIES...PONDING WATER ON
ROADS AND RAPID RISES IN SMALL STREAMS AND CREEKS. RAINS MAY TOTAL
TWO TO THREE INCHES OR MORE OVER A THREE HOUR PERIOD.

SMALL
Local storm report, Aug 1, 6:11 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 AM CDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       CRESTON                 41.06N 94.36W
08/01/2016  M3.38 INCH       UNION              IA   MESONET

            MEASURED SINCE MIDNIGHT FROM HOME WEATHER
            STATION.

0709 AM     HEAVY RAIN       4 WNW AFTON             41.06N 94.26W
08/01/2016  M3.25 INCH       UNION              IA   MESONET

            ACCUMULATION SINCE MIDNIGHT AT HOME WEATHER
            STATION.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Aug 1, 6:36 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
736 AM CDT MON AUG 1 2016

IAZ023-033-034-044>046-011330-
CARROLL IA-CRAWFORD IA-SAC IA-CALHOUN IA-POCAHONTAS IA-GREENE IA-
736 AM CDT MON AUG 1 2016

...STRONG STORMS MOVING ACROSS NORTHWEST IOWA...

AT 733 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ALTA TO 6 MILES WEST OF COON RAPIDS.
MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 50 MPH AND TORRENTIAL RAINS WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CARROLL...JEFFERSON...SAC CITY...POCAHONTAS...ROCKWELL CITY...LAKE
CITY...MANSON...COON RAPIDS...GLIDDEN...LAKE VIEW...ODEBOLT...SOUTH
TWIN LAKE...NORTH TWIN LAKE...BLACK HAWK LAKE...GRAND JUNCTION...WALL
LAKE...SCHALLER...POMEROY...FONDA AND EARLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4256 9539 4256 9492 4275 9491 4274 9444
      4247 9444 4247 9440 4221 9440 4221 9426
      4187 9417 4186 9417 4186 9501 4234 9532
      4247 9532 4248 9539
TIME...MOT...LOC 1233Z 277DEG 32KT 4270 9527 4187 9481

SMALL

The radar

The Des Moines radar (KDMX), 13 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Dallas

When
August 1, 8:00 AM CST to August 2, 8:00 AM CST
Where
Dallas County, 2.07 mi N of Hadden Hill
Reported by
CoCoRaHS
Coordinates
41.650, -93.830

CoCoRaHS observer reported heavy rainfall of 1.98 inches over the last 24 hours.

Heavy Rain, Davis

When
August 2, 3:30 AM CST to 5:55 AM CST
Where
Davis County, 3.8 mi SSW of Bloomfield Arpt
Reported by
Mesonet
Coordinates
40.680, -92.450

Home weather station recorded heavy rainfall of 2.14 inches.

Heavy Rain, Davis

When
August 2, 3:30 AM CST to 6:00 AM CST
Where
Davis County, 1.25 mi WNW of Bloomfield
Reported by
COOP Observer
Coordinates
40.760, -92.440

Coop observer recorded heavy rainfall of 1.91 inches, with most since 4:30am.

Heavy Rain, Davis

When
August 2, 3:30 AM CST to 6:44 AM CST
Where
Davis County, 3.8 mi SSW of Bloomfield Arpt
Reported by
Mesonet
Coordinates
40.680, -92.450

Home weather station recorded heavy rainfall of 3.33 inches with most coming since 5am.

Heavy Rain, Wapello

When
August 2, 4:00 AM CST to 7:40 AM CST
Where
Wapello County, 2.07 mi S of Bidwell
Reported by
Trained Spotter
Coordinates
40.990, -92.530

Trained spotter reported heavy rainfall of 3 inches since 5am this morning, and around an inch in the last 30 minutes.

Heavy Rain, Wapello

When
August 2, 4:30 AM CST to 8:15 AM CST
Where
Wapello County, 0.86 mi SW of Eddyville
Reported by
Mesonet
Coordinates
41.160, -92.640

Mesonet station recorded heavy rainfall of 2.06 inches.

Heavy Rain, Wapello

When
August 2, 4:30 AM CST to 12:55 PM CST
Where
Wapello County, 2.09 mi W of Ottumwa
Reported by
Public
Coordinates
41.020, -92.440

Public reported heavy rainfall of 1.96 inches.

Heavy Rain, Wapello

When
August 2, 4:30 AM CST to 12:55 PM CST
Where
Wapello County, 0.87 mi SE of Ottumwa
Reported by
Public
Coordinates
41.010, -92.390

Public reported heavy rainfall of 2.1 inches. Location estimated.

Heavy Rain, Marion

When
August 2, 5:00 AM CST to 8:15 AM CST
Where
Marion County, 1.48 mi NNW of Bussey
Reported by
Mesonet
Coordinates
41.220, -92.910

Mesonet station recorded heavy rainfall of 1.95 inches.

Heavy Rain, Marion

When
August 2, 5:30 AM CST to 7:00 AM CST
Where
Marion County, Columbia
Reported by
COOP Observer
Coordinates
41.180, -93.150

Coop observer recorded heavy rainfall of 2.20 inches, with most coming since 6:30am.

Funnel Cloud, Grundy

When
August 2, 6:37 PM CST
Where
Grundy County, 3.43 mi NNW of Wellsburg
Reported by
Trained Spotter
Coordinates
42.478, -92.938

Small funnel cloud, long and rope-like. It never touched down to the ground. Reported near 155th St. and Echo Ave.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650460, 650455, 650456, 650457, 650459, 650463, 650465, 650466, 650464, 650458, 655490.